Kansas, 2015

Damaging Wind in Kansas, November 4, 2015

November 4, 2015 · NWS DDC · 1 event in 1 county or zone

A thunderstorm became marginally severe across Seward County. Others over Finney and Stanton counties produced wind gusts up to about 55 MPH.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A thunderstorm became marginally severe across Seward County. Others over Finney and Stanton counties produced wind gusts up to about 55 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Nov 4, 5:28 PM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Nov 4, 5:28 PM CST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Dodge City KS
528 PM CST WED NOV 4 2015

...Updated for Aviation...

.SHORT TERM...(THIS EVENING THROUGH Thursday)
ISSUED AT 318 PM CST WED NOV 4 2015

A changing synoptic scale pattern will influence the short term
weather. Some of the more interesting aspects of the next couple of
days will be convective chances tonight, and how expansive freezing
temperatures may be on Thursday night.

For tonight, the models indicate cyclogenesis increasing across
northeast colorado and expanding northeast into south central
Nebraska. This will help drag a pre frontal trough in advance of a
pacific Cold front across western Kansas through the overnight
hours. NAM fields support around 1000 J/kg MUCAPE along the developing
convective line most of which is packed in the 0-3 and 0-1km layer.
With strong 30-40 knots relative flow, a possible qlcs line may be
highly sheared with severe wind potential. However, the environment
could be too highly sheared to allow sustained updrafts as the
convective allowing models have been backing off convection east of
the ks/co line area, with exception of the HRRR. Any storms and
showers that are ale to move into central Kansas would clear the
area overnight. The Pacific front morning in with expanding high
pressure during the day Thursday should lend to more fall like highs
for Thursday afternoon as well as a chance for freezing temperatures
in the far west and frost elsewhere.

.LONG TERM...(Thursday NIGHT THROUGH Wednesday)
ISSUED AT 318 PM CST WED NOV 4 2015

High pressure expanding across the Central Plains into the weekend
will likely bring lighter surface winds with time and more
widespread threat for from and freezing temperatures by Saturday
morning. Slow moderation toward highs in the 60s to around 70 are
likely into early next week.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z Thursday EVENING)
ISSUED AT 520 PM CST WED NOV 4 2015

A strong upper level wave will push across western Kansas
overnight with a possibility of strong to severe thunderstorms
forming a line with strong winds the main threat near 40-50kt.
Storms should be near GCK by 03-04Z, DDC by 05-06Z, and HYS by
06-08Z and last for an hour or two. Expect south winds of 18-28kt
shifting slowly to the southwest and decreasing late. Could have
some MVFR cigs in storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  51  65  35  60 /  30  10  10   0
GCK  47  59  34  59 /  20  10  10   0
EHA  45  60  35  58 /  30  10  10   0
LBL  49  64  36  61 /  20  10  10   0
HYS  52  64  35  59 /  20  20  10   0
P28  57  74  40  62 /  20  20  10   0

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Kruse
Hazardous weather outlook, Nov 4, 3:27 PM CST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
327 PM CST WED NOV 4 2015

KSZ030-031-043>046-061>066-074>081-084>090-052130-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
327 PM CST WED NOV 4 2015 /227 PM MST WED NOV 4 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

DISCUSSION...ISOLATED THUNDERSTORMS AFTER 9 PM NEAR THE COLORADO
LINE COULD DEVELOP INTO A LINE BEFORE WEAKENING AS THEY APPROACH
THE HIGHWAY 283 CORRIDOR. STRONG GUSTY WINDS TO 60 MPH ARE THE
PRIMARY THREAT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  ELEVATED NON THUNDERSTORM WIND RISK.
  LIMITED FIRE WEATHER RISK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDS WEATHER RISK...

  THURSDAY...
  SIGNIFICANT FROST RISK.

  FRIDAY...
  SIGNIFICANT FROST AND OR FREEZE RISK.

  SATURDAY...
  EXTREME FROST AND OR FREEZE RISK.

  SUNDAY...
  LIMITED NON THUNDERSTORM WIND RISK.

  MONDAY...
  NO HAZARDS.

  TUESDAY...
  NO HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Nov 4, 7:16 PM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
716 PM CST WED NOV 4 2015

KSZ074-075-084-085-050215-
GRANT KS-STEVENS KS-MORTON KS-STANTON KS-
716 PM CST WED NOV 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR MORTON...SOUTHEASTERN STANTON...
WESTERN STEVENS AND SOUTHWESTERN GRANT COUNTIES UNTIL 815 PM CST...

AT 715 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTHWEST OF ELKHART...MOVING NORTHEAST AT 50 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HUGOTON...ELKHART...ROLLA...RICHFIELD...WILBURTON AND FETERITA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3699 10202 3731 10202 3746 10127 3700 10127
TIME...MOT...LOC 0115Z 240DEG 49KT 3706 10195

KRUSE
Special weather statement, Nov 4, 7:45 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
745 PM CST WED NOV 4 2015

KSZ061-062-074-075-084-050230-
GRANT KS-KEARNY KS-HAMILTON KS-MORTON KS-STANTON KS-
745 PM CST WED NOV 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORTON...EASTERN
HAMILTON...EASTERN STANTON...NORTHWESTERN STEVENS...KEARNY AND GRANT
COUNTIES UNTIL 830 PM CST/730 PM MST/...

AT 745 PM CST/645 PM MST/...DOPPLER RADAR WAS TRACKING A LINE OF
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES SOUTH OF
TRIBUNE TO 8 MILES NORTHEAST OF RICHFIELD...AND MOVING EAST AT 40
MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ULYSSES...LAKIN...SYRACUSE...JOHNSON CITY...DEERFIELD...KENDALL...
RYUS...BIG BOW AND HICKOK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3826 10115 3739 10109 3738 10174 3826 10187
TIME...MOT...LOC 0145Z 255DEG 34KT 3826 10167 3736 10168

RUSSELL
Local storm report, Nov 4, 8:04 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
804 PM CST WED NOV 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     TSTM WND GST     1 NNE JOHNSON CITY      37.58N 101.75W
11/04/2015  M57 MPH          STANTON            KS   BROADCAST MEDIA

            THIS WAS AT THE STANTON COUNTY JUNIOR/SENIOR HIGH SCHOOL.

&&

LEE
Special weather statement, Nov 4, 8:15 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
815 PM CST WED NOV 4 2015

KSZ085-086-050300-
SEWARD KS-STEVENS KS-
815 PM CST WED NOV 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR STEVENS AND SEWARD COUNTIES UNTIL
900 PM CST...

AT 814 PM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF MOSCOW
TO 12 MILES SOUTHEAST OF HUGOTON...AND MOVING EAST AT 50 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LIBERAL...HUGOTON...MOSCOW...CAVE...WOODS AND HAYNE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3700 10140 3738 10140 3738 10076 3700 10067
TIME...MOT...LOC 0214Z 270DEG 42KT 3737 10129 3701 10126

RUSSELL
Special weather statement, Nov 4, 8:41 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
841 PM CST WED NOV 4 2015

KSZ043-044-063-076-077-050330-
FINNEY KS-SCOTT KS-GRAY KS-LANE KS-HASKELL KS-
841 PM CST WED NOV 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR FINNEY...GRAY...EASTERN KEARNY...
SCOTT...LANE...NORTHWESTERN MEADE...NORTHEASTERN GRANT AND HASKELL
COUNTIES UNTIL 930 PM CST...

AT 841 PM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF MODOC
TO 4 MILES EAST OF RYUS...AND MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GARDEN CITY...SCOTT CITY...CIMARRON...HOLCOMB...SUBLETTE...SATANTA...
DIGHTON...MONTEZUMA...PIERCEVILLE...COPELAND...INGALLS...ENSIGN...
ALAMOTA...CHARLESTON...AMY...THE HAGGARD ELEV...MANNING...KALVESTA...
TICE AND SCOTT STATE LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3739 10108 3869 10112 3868 10027 3750 10023
      3747 10034 3748 10065 3739 10066
TIME...MOT...LOC 0241Z 265DEG 38KT 3841 10102 3751 10103

RUSSELL
Special weather statement, Nov 4, 9:02 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
902 PM CST WED NOV 4 2015

KSZ086-087-050345-
SEWARD KS-MEADE KS-
902 PM CST WED NOV 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SEWARD AND MEADE COUNTIES
UNTIL 945 PM CST...

AT 902 PM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF
SUBLETTE TO 7 MILES SOUTHEAST OF LIBERAL...AND MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LIBERAL...MEADE...FOWLER...KISMET...MISSLER...MEADE STATE PARK...
HAYNE AND PLAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3700 10095 3738 10082 3737 10065 3747 10063
      3747 10011 3700 10016
TIME...MOT...LOC 0302Z 275DEG 37KT 3737 10077 3694 10088

RUSSELL

The radar

The Dodge City radar (KDDC), 117 km away, was scanning. The volume nearest the first event began at 03:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Seward

When
November 4, 9:15 PM CST
Where
Seward County, 0.88 mi NW of Liberal
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.040, -100.940

A large tree was toppled by high wind.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609413.